INTRODUCTION: Monoclonal antibodies (MAb) designed to antagonize cytokines and other biochemical mediators are widely used to treat chronic inflammatory conditions. Because of its fundamental pathogenic role in rheumatoid arthritis and Crohn’s disease, tumor necrosis factor-alpha (TNF-α) was an early focus of MAb development. Using MAb to block the effects of TNF-α has positively altered the natural history of these diseases but has conferred upon patients an excess risk of fungal, mycobacterial, bacterial, and viral infections. We report a case of pulmonary blastomycosis and multiple organ dysfunction syndrome in a patient with psoriatic arthritis treated solely with infliximab.
CASE PRESENTATION: A 50 year-old male never-smoker with psoriatic arthritis for thirty years saw his rheumatologist for evaluation of anorexia and a 20-pound weight loss over two months. He also described a non-productive cough for three weeks but denied any other respiratory or constitutional symptoms. He had been treated successfully for the past three years with infliximab monotherapy. The most recent infliximab dose was four weeks earlier. Other medical problems included stable atherosclerotic heart disease, hypertension, and a curious five-year history of recurrent, multifocal furuncles from which methicillin-resistant Staphylococcus aureus (MRSA) had been isolated and for which he took suppressive doxycycline. Other medications included simvastatin, metoprolol, and amlodipine. He had not received systemic corticosteroids for four years. The patient lived in northern Vermont and had not recently traveled. Examination revealed rales at the right lung base and a cutaneous eschar on his left tibia that appeared stable to his rheumatologist who noted the lesion one year earlier. A chest radiograph showed new nodular bibasilar infiltrates compared to a film obtained prior to starting infliximab. Laboratory studies revealed leukocytosis of 13.0 x 10^3/μL, serum creatinine of 2.7 mg/dL and normal liver function tests. There was a high clinical suspicion of Pneumocystis jiroveci pneumonia and non-oliguric acute renal insufficiency due to volume depletion. Bronchoalveolar lavage of the B9 segment was done, and the patient was discharged with empiric trimethoprim-sulfamethoxazole (TMP-SMX) 1 DS tablet daily, orders to increase oral fluid intake, and clinic follow-up in three days. He returned with bilateral thigh pain and orange-colored urine. Serum creatinine improved, but CPK and myoglobin were 15,900 U/L and 21.8μg/μL, and there was a new moderate transaminitis. BAL stains and cultures were negative. Transbronchial lung biopsies (B6 and B10 segments) from a second procedure demonstrated broad-based budding yeast forms with doubly-refractile walls that were later identified as Blastomyces dermatitidis. Infliximab was held and itraconazole 200mg daily was started. Rhabdomyolysis gradually improved and was felt to have been caused by simvastatin alone in the setting of serious infection. Biopsy of the tibial eschar yielded squamous cell carcinoma without evidence of cutaneous blastomyces. Immunoglobulin quantification revealed IgA (<5mg/dL) and IgG4 subclass (<3mg/dL) deficiencies, perhaps explaining the recurrent skin infections.
DISCUSSIONS: This patient hailing from near the St. Lawrence River Valley developed pulmonary blastomycosis in the setting of infliximab therapy for psoriatic arthritis. Although the U.S. Food and Drug Administration Adverse Event Reporting System (1) cites several reports of endemic fungal infections in patients receiving MAb against TNF-α, we can find no descriptions of blastomycosis aligned with infliximab in the medical literature.
CONCLUSION: Our case underscores the need to maintain a broad differential diagnosis for pneumonia in the immunocompromised patient. It also highlights the allegiance between humoral immunodeficiency and recurrent soft tissue infections (2).
DISCLOSURE: Jamie Bessich, No Financial Disclosure Information; No Product/Research Disclosure Information